Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Sacramento, CA

March 16, 2018Butte County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 16, 2018, 6:02 PM PDT for Butte County, Tehama County, California. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2018, 6:02 PM PDT (01:02 UTC)
Expired
Mar 16, 2018, 6:30 PM PDT
In force
28 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butte County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 54 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 6:25 PM PDTHAIL 0.754 Se Vina, CAPUBLIC REPORTED ACCUMULATING HAIL UP TO TWO INCHES DEEP ON ROADS IN CENTRAL TEHAMA COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS56 KSTO 170102
SVRSTO
CAC007-103-170130-
/O.NEW.KSTO.SV.W.0002.180317T0102Z-180317T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
602 PM PDT FRI MAR 16 2018

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  South central Tehama County in northern California...
  West central Butte County in northern California...

* Until 630 PM PDT

* At 600 PM PDT, a severe thunderstorm was located near Vina, or 11
  miles east of Corning, moving northeast at 15 mph.

  HAZARD...Hail up to quarter size possible.  

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Vina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 12200 3996 12209 4006 12192 3988 12179
TIME...MOT...LOC 0100Z 235DEG 14KT 3993 12196 

HAIL...1.00IN
WIND...<50MPH
 
$$

jhm
2 follow-up statements
862 
WWUS56 KSTO 170118
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
618 PM PDT FRI MAR 16 2018

CAC007-103-170130-
/O.CON.KSTO.SV.W.0002.000000T0000Z-180317T0130Z/
Tehama CA-Butte CA-
618 PM PDT FRI MAR 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR SOUTH CENTRAL TEHAMA AND WEST CENTRAL BUTTE COUNTIES...

At 615 PM PDT, a severe thunderstorm was located 8 miles east of
Vina, or 15 miles north of Chico, moving northeast at 15 mph.
The storm has shown signs of weakening since 605 pm, but is still 
capable of producing half inch or larger hail which may accumulate 
on the ground. 

HAZARD...Half to three quarter inch size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles, and hail accumulating on the ground. 
 

Locations impacted include...
Rural areas east of Vina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 12200 3996 12209 4006 12192 3988 12179
TIME...MOT...LOC 0115Z 235DEG 14KT 3996 12190 

HAIL...1.00IN
WIND...<50MPH
 
$$

jhm
388 
WWUS56 KSTO 170131
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
631 PM PDT FRI MAR 16 2018

CAC007-103-170140-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-180317T0130Z/
Tehama CA-Butte CA-
631 PM PDT FRI MAR 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TEHAMA AND WEST
CENTRAL BUTTE COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened and 
will be moving into rural areas of southeast Butte County through 7 
pm. Therefore, the warning has been allowed to expire.

LAT...LON 3982 12200 3996 12209 4006 12192 3988 12179
TIME...MOT...LOC 0130Z 235DEG 14KT 3998 12186 

$$

jhm

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:36 PM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 16, 3:36 PM PDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
336 PM PDT Fri Mar 16 2018

.SYNOPSIS...
Unsettled weather today into Saturday with showers, possible
afternoon thunderstorms, and moderate to heavy mountain snow
showers. Drier Sunday into Monday, then wet weather returns next
Tuesday into Friday.

&&

.DISCUSSION...
Heavy snow snow showers continues today, with I80 closed much of
the day due to poor visibility and heavy snow. Currently I80 is
still closed, Highway 50 has just been opened with chain controls.
Travel over the Sierra is not recommended through tonight.
Scattered snow showers will gradually diminish in intensity after
midnight, but road conditions may still be poor even after the
Winter Storm Warning expires at 5 am Saturday. Check road
conditions at quickmap.dot.ca.gov before considering travel in the
mountains. About an additional foot to foot and a half is
expected in the Sierra tonight into Saturday. The mountains of
Shasta County could see an additional 1 to 3 inches,western Plumas
County/Lassen Park could see another 2 to 5 inches of snow. Snow
levels will drop further, with light accumulations down into the
foothills possible.

Sunshine with cold air aloft from a cold core low is bringing
scattered afternoon showers and thunderstorms. These are expected
through around 7 pm, especially on the central and east side of
the Valley, extending into the foothills. Some of these storms
could be strong, and could generate large amounts of small hail.

Isolated Valley showers are possible Saturday as the upper low
gradually exits to the east, with snow showers at 2000-2500 feet.
Any accumulations should be light. Sunday should be mainly dry
and a little warmer. Monday will be mainly dry, except for a
slight chance of showers over the northern mountains as a weak
disturbance passes through. EK

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)A Pacific storm
system will move into NorCal beginning Tuesday. Models continue to
slow down the system a touch with a slight chance of high
elevation showers Tuesday before precipitation becomes more
widespread overnight Tuesday. Daytime highs Tuesday should warm a
bit up to just slightly under normal for this time of year.
Relatively light precipitation moves into the north state Tuesday
night. Moderately high snow levels, generally above 5000 feet,
combined with light snowfall should keep mountain travel impacts
to a minimum. A subtropical moisture tap will push northward into
NorCal on Wednesday, increasing the rain and snow rates. Snow
levels Wednesday will remain relatively high, but heavier snowfall
at pass levels could cause Sierra travel issues. Moderate to
heavy precipitation continues into Thursday before turning more
showery Thursday night and Friday as the main upper through drops
into the Pacific Northwest. Snow levels during this time will drop
down to 3500 to 4500 feet, but precipitation should be becoming
lighter by this time.

&&

.AVIATION...

Pacific disturbance will continue to bring showers with mountain
snow over interior NorCal next 24 hours. VFR occasional MVFR/IFR
conditions TAF sites with scattered thunderstorms this afternoon
and evening over the valley and foothills. Generally IFR/LIFR over
the mountains. Snow levels 2500 to 3500 feet. Southerly winds
generally below 10 knots at TAF sites with isolated gusts up to 20
kts in VCTS through the next 24 hours.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM PDT this evening for Western
Plumas County/Lassen Park.

Winter Storm Warning until 5 AM PDT Saturday for West Slope
Northern Sierra Nevada.

Winter Weather Advisory until 11 PM PDT this evening for Burney
Basin / Eastern Shasta County-Mountains Southwestern Shasta
County to Northern Lake County-Shasta Lake Area / Northern
Shasta County.

&&

In the hours before

Special weather statement, Mar 16, 2:40 PM PDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Sacramento CA
240 PM PDT FRI MAR 16 2018

CAZ017-067-162215-
Southern Sacramento Valley-Motherlode-
240 PM PDT FRI MAR 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PLACER...
NORTHWESTERN EL DORADO AND SOUTHERN NEVADA COUNTIES UNTIL 315 PM
PDT...

At 239 PM PDT, a strong thunderstorm was located over Loomis, or near
Rocklin, moving northeast at 25 mph.

Dime size hail is possible with this storm with some accumulating
hail on roadways.

Locations impacted include...
Rocklin, Auburn, Loomis, North Auburn, Pilot Hill, Cool, Newcastle,
Granite Bay, Georgetown and Meadow Vista.

LAT...LON 3872 12116 3880 12125 3906 12114 3890 12081
TIME...MOT...LOC 2139Z 211DEG 25KT 3881 12117

EK
Special weather statement, Mar 16, 3:06 PM PDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Sacramento CA
306 PM PDT FRI MAR 16 2018

CAZ015-162245-
Northern Sacramento Valley-
306 PM PDT FRI MAR 16 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TEHAMA
COUNTY UNTIL 345 PM PDT...

At 302 PM PDT, a cluster of thunderstorms was located in central
Tehama County near Interstate 5. The strongest thunderstorm was
located near Dairyville, or just north of Red Bluff. The storms
will be moving to the east at 15 mph.

Half inch to dime sized hail is possible with this strongest storm
as well as dangerous lighting and brief, heavy downpours.

Locations impacted include...
Red Bluff, Gerber-Las Flores, and Blossom. The cluster of storms
will be moving from west to east across Interstate 5 around Red
Bluff through 345 pm.

LAT...LON 3999 12223 4012 12251 4037 12228 4037 12216
      4011 12201
TIME...MOT...LOC 2202Z 266DEG 9KT 4026 12230

jhm
Special weather statement, Mar 16, 3:34 PM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Sacramento CA
334 PM PDT FRI MAR 16 2018

CAZ016-017-067-162315-
Southern Sacramento Valley-Motherlode-Central Sacramento Valley-
334 PM PDT FRI MAR 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PLACER...SOUTH
CENTRAL YUBA AND SOUTHWESTERN NEVADA COUNTIES UNTIL 415 PM PDT...

At 332 PM PDT, a strong thunderstorm was located 7 miles west of Alta
Sierra, or 10 miles southwest of Grass Valley, moving northeast at 20
mph.

Pea size hail is possible with this storm, including significant
ground accumulation.

Locations impacted include...
Grass Valley, Lake Wildwood, Rough And Ready, Smartville, Beale AFB,
Alta Sierra and Penn Valley.

LAT...LON 3894 12127 3915 12142 3930 12113 3914 12096
TIME...MOT...LOC 2232Z 244DEG 17KT 3911 12118

cs
Special weather statement, Mar 16, 4:50 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Sacramento CA
450 PM PDT FRI MAR 16 2018

CAZ015-170030-
Northern Sacramento Valley-
450 PM PDT FRI MAR 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TEHAMA COUNTY
UNTIL 530 PM PDT...

At 449 PM PDT, a strong thunderstorm was located over Rancho Tehama
Reserve, or 14 miles west of Corning, moving east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Flournoy, Henleyville and Rancho Tehama Reserve.

LAT...LON 3990 12252 4004 12255 4011 12230 3993 12227
TIME...MOT...LOC 2349Z 256DEG 9KT 3996 12246

CM
Special weather statement, Mar 16, 5:15 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Sacramento CA
515 PM PDT FRI MAR 16 2018

CAZ015-016-066-170100-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Central Sacramento Valley-
515 PM PDT FRI MAR 16 2018

...SEVERAL STRONG THUNDERSTORMS WILL AFFECT CENTRAL TEHAMA AND WEST
CENTRAL BUTTE COUNTIES UNTIL 600 PM PDT...

At 513 PM PDT, a cluster of strong thunderstorms were located in
central Tehama county near Vina, or near Corning. A member of the
public reported dime sized hail with the storm near Corning.

Winds in excess of 30 mph and dime size hail are possible with these
storms. Up to nickle sized hail is possible with the storm near
Corning.

Locations impacted include...
Red Bluff, Corning, Tehama, Gerber-Las Flores, Richfield, Vina and
Los Molinos.

LAT...LON 3980 12213 4012 12232 4027 12196 3990 12174
TIME...MOT...LOC 0013Z 232DEG 2KT 3989 12211

HEC

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 5:15 PM PDTSpecial Weather StatementSTOTehama45 min
Mar 16, 5:24 PM PDTSevere Thunderstorm WarningSTOButte, Tehama36 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.